Alert archive / Alabama / Tornado Warnings in 2009

Tornado Warning 152, NWS Birmingham, AL

October 12, 2009Randolph County, Alabama

NWS Birmingham, AL issued this tornado warning at Oct 12, 2009, 8:10 AM CDT for Randolph County, Alabama. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2009, 8:10 AM CDT (13:10 UTC)
Expired
Oct 12, 2009, 8:30 AM CDT
In force
20 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Randolph County, AL

The radar

The Atlanta radar (KFFC), 70 km from the middle of the area, began a volume at 13:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 309 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
309 m²/s²
0-3 km storm-relative helicity
511 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 121310
TORBMX
ALC111-121330-
/O.NEW.KBMX.TO.W.0152.091012T1310Z-091012T1330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
810 AM CDT MON OCT 12 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL RANDOLPH COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 830 AM CDT

* AT 807 AM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER SOUTHEASTERN
  RANDOLPH COUNTY...MOVING EAST AT 45 MPH.

* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3318 8537 3325 8537 3328 8528 3328 8526
      3326 8525 3320 8524 3317 8524
TIME...MOT...LOC 1310Z 261DEG 39KT 3322 8529

$$

17/KLAWS
1 follow-up statement
000 
WWUS54 KBMX 121322
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
822 AM CDT MON OCT 12 2009

ALC111-121332-
/O.EXP.KBMX.TO.W.0152.000000T0000Z-091012T1330Z/
RANDOLPH AL-
822 AM CDT MON OCT 12 2009

...THE TORNADO WARNING FOR EAST CENTRAL RANDOLPH COUNTY WILL EXPIRE
AT 830 AM CDT...

THE WARNING HAS BEEN ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3318 8537 3325 8537 3328 8528 3328 8526
      3326 8525 3320 8524 3317 8524
TIME...MOT...LOC 1322Z 261DEG 39KT 3324 8514

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Oct 12, 6:50 AM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Oct 12, 6:50 AM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
650 AM CDT MON OCT 12 2009

.AVIATION...12Z AVIATION DISCUSSION.

&&

.DISCUSSION...

A BUSY MORNING SO FAR. SFC BOUNDARY REMAINS STATIONARY ALONG GULF
COAST. HAVE BEEN PLAGUED BY HEAVY RAIN SHOWERS ACROSS MAINLY NRN
HALF OF CWA IN ASSOCIATION WITH UPPER LEVEL SHORT WAVE MOVING IN
THE UPPER W/SW FLOW. FOR TODAY...CONTINUING TO EXPECT SFC BOUNDARY
TO MOVE BACK N AS A WARM FRONT. DISTURBANCES WILL CONTINUE TO
ALLOW FOR RAINFALL INTO THE MORNING HOURS. IN ADDITION TO
THIS...SOME STRONG STORMS COULD DEVELOP TODAY IN THE VCNTY OF THE
BOUNDARY. STRENGTH DEPENDS ON INSTABILITY WHICH COULD BE HAMPERED
BY LOW CLOUDS AND LACK OF HEATING. UPPER HIGH WILL RETROGRADE
SOME ON TODAY WITH HIGH BECOMING ELONGATED MORE ACROSS
GULF...CREATING A MORE ZONAL FLOW AS IMPULSES WILL CONTINUE
THROUGH THE TIGHT UPPER FLOW. PWS WILL REMAIN HIGH THROUGH MID
WEEK. WILL HAVE PLENTY OF MOISTURE...A LINGERING SFC
FEATURE...AND A PATTERN OF REPEATED SHORT WAVE ACTIVITY. ON
TUE..NOT EXPECTING NEXT ROUND TO START UNTIL LATE IN THE DAY WITH
MAIN ACTIVITY OVERNIGHT AS ANOTHER ROUND OF SHORT WAVE IMPULSES
WILL MOVE ACROSS TO INTERACT WITH ANOTHER SFC BOUNDARY. BOUNDARY
SHOULD MOVE INTO AL AND STALL ACROSS C AL AS THERE WILL NOT BE
MUCH PUSH IN THE UPPER LEVELS TO USHER IT OUT OF THE AREA
COMPLETELY UNTIL YET ANOTHER SFC FRONT COMES INTO C AL ON THU. BY
WED EVEN...UPPER HIGH SHOULD WEAKEN AND RETROGRADE ENOUGH TO ALLOW
NW FLOW TO HELP DRIVE FRONT/UPPER LOW DOWN FURTHER S ON THU. FRONT
SHOULD MOVE THROUGH A LITTLE EARLIER ON THU...BUT SOME LOW LEVEL
MOISTURE WILL BE BEHIND THE FRONT AS WELL WITH SOME WRAP AROUND
MOISTURE FOR FRI SO WILL LEAVE A SLIGHT CHANCE FOR SHOWERS HERE.
THU FRONT IS INDICATING TO HAVE A DECENT PUSH OF COLD/DRY AIR
BEHIND IT FOR THE WEEKEND. NICE WHEN WE FINALLY GET TO IT.

08

&&

.AVIATION...12Z TAF DISCUSSION.

CLOUD CEILINGS CAUSING SOME PROBLEMS THIS MORNING. MVFR CEILINGS
SHOULD LOWER TO IFR AT MOST SITES AS THE MORNING PROGRESSES. ACROSS
THE SOUTH...CIGS ARE AT VFR BUT WILL LOWER THROUGHOUT THE DAY AS
WELL. EXPECT CIGS TO HOVER AROUND THE MVFR/IFR BORDER OVERNIGHT.

MODERATE TO HEAVY RAIN WILL CONTINUE ACROSS THE NORTHERN TAF SITES
THROUGH THE EARLY AFTERNOON TAPERING OFF TO A FEW SCATTERED SHOWERS
DURING THE AFTERNOON. FOR MGM AND TOI...EXPECT ISOLATED SHOWERS THIS
MORNING INCREASING IN COVERAGE DURING THE AFTERNOON. CLOUD COVER
SHOULD KEEP INSTABILITY ON THE LOW SIDE THIS AFTERNOON/EVENING...BUT
AN ISOLATED THUNDERSTORM CAN NOT BE RULED OUT ACROSS THE SOUTH.
SHOWERS SHOULD MOVE OUT OF THE AREA BY MIDNIGHT TONIGHT.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  57  77  61  72 / 100  30  20  80  90
ANNISTON    73  57  78  60  72 / 100  30  20  80  90
BIRMINGHAM  72  57  78  60  74 / 100  20  30  80  90
TUSCALOOSA  76  61  80  66  79 / 100  20  50  80  90
CALERA      73  59  78  62  75 / 100  30  30  80  90
AUBURN      74  59  79  61  72 / 100  40  20  70  90
MONTGOMERY  80  65  81  67  79 / 100  40  40  70  80
TROY        80  64  81  65  78 /  90  40  30  60  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

08/19
Hazardous weather outlook, Oct 12, 7:25 AM CDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
725 AM CDT MON OCT 12 2009

ALZ011>015-017>050-131200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
725 AM CDT MON OCT 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF HEAVY RAINFALL WILL BE POSSIBLE TODAY ACROSS MAINLY THE
NORTHERN HALF OF CENTRAL ALABAMA. A FLASH FLOOD WATCH IS IN EFFECT
UNTIL 4PM. PONDING OF WATER ON ROADWAYS AND MINOR FLOODING IN POOR
DRAINAGE AREAS WILL BE POSSIBLE.

A WARM FRONT IS EXPECTED TO LIFT NORTHWARD ACROSS CENTRAL ALABAMA
DURING THE MORNING HOURS ON MONDAY. STRONG TO POSSIBLY SEVERE STORMS
COULD DEVELOP ALONG AND SOUTH OF THIS FRONT DURING MAINLY THE
AFTERNOON AND EARLY EVENING HOURS FROM AROUND NOON UNTIL AROUND 8
PM. THE MAIN THREATS WITH ANY STORM DEVELOPMENT WILL BE GUSTY WINDS
AND LOCALLY HEAVY RAINFALL. HOWEVER...ISOLATED TORNADOES MAY ALSO BE
POSSIBLE WITH THIS SYSTEM...PLEASE CONTINUE TO MONITOR FOR UPDATED
INFORMATION OF THIS DEVELOPING WEATHER PATTERN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A STRONG COLD FRONT IS EXPECTED TO MOVE ACROSS CENTRAL ALABAMA
THURSDAY INTO EARLY FRIDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE
ALONG AND AHEAD OF THE FRONT. CONTINUE TO MONITOR THIS PRODUCT FOR
FURTHER UPDATES TO THE TIMING...STRENGTH...AND FORECAST CONFIDENCE
OF THIS DEVELOPING WEATHER SYSTEM.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
ON THIS AFTERNOON AND AGAIN ON THURSDAY INTO EARLY FRIDAY.

08

In the hours before

Special weather statement, Oct 12, 4:27 AM CDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
427 AM CDT MON OCT 12 2009

ALZ024-026-121015-
JEFFERSON-ST. CLAIR-
427 AM CDT MON OCT 12 2009

...SIGNIFICANT WEATHER ALERT FOR JEFFERSON AND ST. CLAIR COUNTIES
UNTIL 515 AM CDT...

AT 427 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR MAYTOWN...OR 8 MILES NORTHWEST OF FAIRFIELD...
MOVING EAST AT 40 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MAYTOWN.
  ADAMSVILLE.
  FORESTDALE.
  WATSON.
  FULTONDALE.
  NEW CASTLE.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Oct 12, 5:12 AM CDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
512 AM CDT MON OCT 12 2009

ALZ026-121045-
ST. CLAIR-
512 AM CDT MON OCT 12 2009

...SIGNIFICANT WEATHER ALERT FOR ST. CLAIR COUNTY UNTIL 545 AM CDT...

AT 512 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR TRUSSVILLE...MOVING EAST AT 25 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ARGO.
  MARGARET.
  BRANCHVILLE.
  ODENVILLE.
  WATTSVILLE.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES AND
TREE LIMBS. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Oct 12, 6:54 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
654 AM CDT MON OCT 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     FLASH FLOOD      1 SE FAIRFIELD          33.46N 86.90W
10/12/2009                   JEFFERSON          AL   PUBLIC

            WATER REPORTED UP TO THE BRIDGE ON B.Y. WILLIAMS DRIVE
            OVER VALLEY CREEK IN MIDFIELD.

&&

GGOGGINS
Local storm report, Oct 12, 6:59 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
659 AM CDT MON OCT 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     FLASH FLOOD      1 SE FAIRFIELD          33.46N 86.91W
10/12/2009                   JEFFERSON          AL   PUBLIC

            VANDERGRIFT DRIVE REPORTED IMPASSIBLE WITH APPROXIMATELY
            SIX INCHES OF WATER OVER THE ROADWAY JUST OFF OF WOODWARD
            ROAD NEXT TO MIDFIELD PARK SHOPPING CENTER.

&&

GGOGGINS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 9:20 PM CDTFlash Flood WatchBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 12 more19 hr
Oct 12, 2:30 AM CDTAreal Flood AdvisoryBMXJefferson2 hr
Oct 12, 3:22 AM CDTFlash Flood WarningBMXLamar3 hr
Oct 12, 4:43 AM CDTAreal Flood AdvisoryBMXWalker2 hr
Oct 12, 5:47 AM CDTFlash Flood WarningBMXJefferson4 hr
Oct 12, 8:15 AM CDTFlash Flood WarningBMXEtowah3 hr
Oct 12, 9:43 AM CDTFlash Flood WarningBMXRandolph2 hr
Oct 12, 10:02 AM CDTRiver Flood WarningBMXBibb, Jefferson, Shelby13 hr
Oct 12, 10:31 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter6 days
Oct 12, 10:44 AM CDTFlash Flood WarningBMXLamar4 hr

Nearby

Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.